Kansas, 2019

Hail and Damaging Winds in Kansas, June 21, 2019

June 21, 2019 · NWS EAX · 9 events in 3 counties and zones

On the morning of June 21, 2019 a very large bowing thunderstorm complex raked through eastern Kansas and western Missouri, causing widespread wind damage and isolated large hail. This complex tore through the Kansas City metro before it moved eastward into central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of June 21, 2019 a very large bowing thunderstorm complex raked through eastern Kansas and western Missouri, causing widespread wind damage and isolated large hail. This complex tore through the Kansas City metro before it moved eastward into central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 21, 5:27 AM CST, 7 minutes earlier.

Area forecast discussion, Jun 21, 5:27 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
627 AM CDT Fri Jun 21 2019

.Discussion...
Issued at 412 AM CDT FRI JUN 21 2019

Water vapor imagery this morning shows a moderately amplified pattern
in place across the Nation, with a notable trough circulating it's
way through the Pacific Northwest, lead by a shortwave ridge axis
across the Plains States. Surface observations show a lee side low
across eastern Colorado with a warm front extending east along the
Nebraska border before dipping southeast across Missouri. The
southwest flow ahead of the surface low, under the ridge axis,
helped spark a strong complex of storms across eastern Wyoming and
Colorado late Thursday, which has propagated east along and
generally north of the frontal boundary extending east along the
border. Early morning mesoanalysis and storm behavior show that an
elevated mixed layer has advected in south of the frontal boundary,
with the 14C isotherm at 700mb seeming to define the limit the
southward expansion of storms into the moisture feed occurring on
the strong north-south nocturnal 850mb jet. However, the limiting
EML is not advecting as far north across eastern Kansas and
Missouri, where the nocturnal jet has yet to expand to. As a result,
don't see much reason why the convective activity racing east along
the Nebraska/Kansas border early this morning shouldn't make it into
northern Missouri; with a high expectation that the southern end of
the complex will turn southeast as it finds the edge of the EML
and moisture feed, thus expanding into areas as far south as
along and north of the Missouri River.

These morning storms will arrive in an environment with MUCAPE
values in the 2000 to 3000 J/KG range with a broad west to east
0-6KM shear of 35 knots. The complex of storms has had a history
of producing 60 to 70+ MPH winds across southern Nebraska as a
segment along the line surged out ahead, but the current line of
storms (at around 4 AM) is starting to look like it lost some of
the wind punch across eastern Nebraska, which might be a result of
the activity running ever so slightly away from the best
instability and a lightly weaker nocturnal jet. But, current radar
trends do also show the southern edge of the line staring to
organize with the help of the cold pool developing in the wake of
the leading storms, which will bring thunderstorm activity rolling
into areas as far south as Kansas City by sunrise.

Current activity on this southern edge looks to be dominated by
over running moisture advection across the cold pool from the
leading storms; as a result the southern edge is not quite
producing the strong winds that the line did earlier, but is more
of a hail threat from the tall updrafts. That said, the wind
threat may quickly redevelop as the storms reach the Missouri
border, and the nocturnal jet starts pushing more on the back side
of the line. And, none of this even really considers what will
happen as a likely MCV from the leading line of storms overnight
shifts east into Iowa today. As a result, there is an early
morning Severe thunderstorm watch across northern Missouri,
basically north of the east-west sections of the Missouri and
Kansas Rivers this morning, with hail, damaging winds, and
torrential rain possible with flash flooding. Expect the strongest
of the activity to weaken by mid morning with the nocturnal jet
mixing out, but a secondary line of storms in the wake of the
leading activity may then make way east into northern Missouri
later today. However, confidence is not overly high given that
none of the operational or CAM models are doing the best job with
these storms this morning. That said, think the RAP might be onto
something as it keeps some kind of showers and/or thunderstorms
rolling across the region into the afternoon hours as warm air
advection continues to over run either the frontal boundary in
northern Missouri, and/or bump into the side of some kind of MCV
left over from the morning activity. Some of the RAPS advertised
rain may end up just being cloud cover, but have kept some low end
POPs into the afternoon hours.

More convection will be possible this evening as a basic frontal
boundary will likely be wallowing across northern Missouri in the
wake of todays stormy activity. Much of tonight's activity will
depend heavily on antecedent conditions from this morning, but
torrential rain, and hail would be the minimal threats this
evening. Additionally, attention will need payed to Saturday night
into Sunday morning as the trough to the west starts to shift into
the Plains, setting up conditions by Saturday night that can be
best described by; high shear; high instability. Otherwise, we
might get a break from the storms by early next work week, but
then it will just be hot and humid. Welcome to Summer!

&&

.Aviation...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 627 AM CDT FRI JUN 21 2019

A early morning line of thunderstorms is starting to spread across
the Kansas-Missouri state line terminals. Winds ahead of the line
are from the southeast, but will become rather strong and variable
as the line of storms move through. These are strong to possible
severe storms this morning. More activity is possible this
afternoon across northern Missouri, but currently that activity
looks far enough away to not include for the the afternoon or
evening hours, outside of the KSTJ terminal.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Jun 21, 3:59 AM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Fri Jun 21 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Fri Jun 21 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Early morning strong to severe thunderstorms will sweep across
 eastern Kansas and northern Missouri, with hail, strong winds, and
 torrential rain as threats. Another round of storms is possible
 later this afternoon and evening across far northern Missouri.

 More detailed information can be
 accessed at... https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Multiple rounds of storms are possible through the weekend, with
 more active weather Saturday night and Sunday. By Monday there
 could be 2 to 4 inches of rainfall over the region with some areas
 seeing localized amounts higher than that. This will likely
 aggravate river flooding and may cause some flash flooding issues.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 21, 4:22 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
522 AM CDT Fri Jun 21 2019

KSZ025-102-103-MOZ020-028-211115-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
522 AM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN...
NORTHWESTERN LEAVENWORTH...ATCHISON...SOUTHWESTERN BUCHANAN AND
NORTHWESTERN PLATTE COUNTIES UNTIL 615 AM CDT...

At 522 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Highland to near Holton to near Paxico.
Movement was southeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Atchison, Horton, Effingham, Rushville, Lancaster, Easton, Muscotah,
Denton, Lewis And Clark Village, Doniphan, De Kalb, Severance,
Farmington, Huron, Leona, Iatan, Arrington, Bean Lake, Lewis And
Clark Vi and Bendena.

This includes Interstate 29 near mile marker 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3962 9556 3966 9553 3965 9534 3980 9533
      3964 9478 3912 9518 3942 9518 3942 9557
TIME...MOT...LOC 1022Z 307DEG 39KT 3984 9532 3946 9565 3911 9616

Barham
Special weather statement, Jun 21, 4:50 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
550 AM CDT Fri Jun 21 2019

KSZ102-MOZ002>005-012>014-020-211130-
Doniphan KS-Buchanan MO-Daviess MO-De Kalb MO-Worth MO-Gentry MO-
Nodaway MO-Harrison MO-Andrew MO-
550 AM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHEASTERN BUCHANAN...WORTH...NORTHWESTERN DAVIESS...GENTRY...
WESTERN HARRISON...EASTERN NODAWAY...ANDREW AND DEKALB COUNTIES UNTIL
630 AM CDT...

At 550 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hopkins to 9 miles north of Savannah to near
Troy. Movement was east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
St. Joseph, Maryville, Savannah, Albany, Wathena, Elwood, Stanberry,
Maysville, Troy, Country Club Villa, Country Club, King City, Grant
City, Agency, Hopkins, Ravenwood, Union Star, Amazonia, New Hampton
and Clarksdale.

This includes the following highways...
 Interstate 29 between mile markers 38 and 64.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Kansas...and north central and northwestern Missouri.

LAT...LON 4057 9410 4010 9412 3975 9453 3974 9460
      3969 9460 3960 9470 3974 9518 3986 9506
      3990 9499 3992 9500 4007 9486 4057 9486
TIME...MOT...LOC 1050Z 263DEG 39KT 4055 9478 4007 9476 3973 9516

Barham
Special weather statement, Jun 21, 5:02 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
602 AM CDT Fri Jun 21 2019

KSZ025-102>104-MOZ020-021-028-211145-
Doniphan KS-Wyandotte KS-Atchison KS-Leavenworth KS-Platte MO-
Buchanan MO-Clinton MO-
602 AM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE...SOUTH
CENTRAL DONIPHAN...LEAVENWORTH...EASTERN ATCHISON...BUCHANAN...WEST
CENTRAL CLINTON AND PLATTE COUNTIES UNTIL 645 AM CDT...

At 602 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Rushville to 6 miles east of
Nortonville to near Winchester. Movement was east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
St. Joseph, Leavenworth, Lansing, Atchison, Platte City, Basehor,
Weston, Gower, Kansas City, Agency, Edgerton, Dearborn, Camden Point,
Rushville, Easton, Tracy, Lewis And Clark Village, Doniphan,
Fairmount and Farley.

This includes the following highways...
 Interstate 29 between mile markers 16 and 42.
 Interstate 435 between mile markers 27 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3976 9511 3964 9452 3933 9473 3912 9492
      3919 9518 3942 9518 3942 9534
TIME...MOT...LOC 1102Z 290DEG 30KT 3969 9505 3944 9522 3929 9533

Barham
Special weather statement, Jun 21, 5:15 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
615 AM CDT Fri Jun 21 2019

KSZ057-103>105-MOZ037-043-211200-
Johnson KS-Wyandotte KS-Miami KS-Leavenworth KS-Cass MO-Jackson MO-
615 AM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WYANDOTTE...NORTHEASTERN
MIAMI...SOUTHWESTERN LEAVENWORTH...JOHNSON...NORTHWESTERN CASS AND
SOUTHWESTERN JACKSON COUNTIES UNTIL 700 AM CDT...

At 615 AM CDT, Doppler radar was tracking a strong thunderstorm near
Linwood, or near Tonganoxie, moving southeast at 65 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Overland Park, Olathe, Lee's Summit, Shawnee, Blue Springs, Lenexa,
Leawood, Raytown, Grandview, Belton, Prairie Village, Raymore,
Gardner, Merriam, Mission, Bonner Springs, De Soto, Spring Hill,
Greenwood and Tonganoxie.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 416.
 Interstate 35 in Kansas between mile markers 205 and 234.
 Interstate 635 between mile markers 0 and 3.
 Interstate 470 between mile markers 0 and 14.
 Interstate 435 between mile markers 0 and 14, and between mile
markers 64 and 83.
 Kansas Turnpike between mile markers 206 and 226.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Kansas.

LAT...LON 3923 9518 3898 9426 3859 9451 3879 9506
      3898 9506 3899 9508 3896 9508 3896 9509
      3897 9511 3897 9513 3898 9516 3896 9517
      3897 9519
TIME...MOT...LOC 1115Z 293DEG 56KT 3903 9515

Barham
Special weather statement, Jun 21, 5:22 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
622 AM CDT Fri Jun 21 2019

MOZ003>006-013>015-020>023-030-211200-
Grundy MO-Buchanan MO-Ray MO-Mercer MO-Clinton MO-Daviess MO-
De Kalb MO-Worth MO-Livingston MO-Gentry MO-Caldwell MO-Harrison MO-
622 AM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BUCHANAN...WORTH...
DAVIESS...CLINTON...WESTERN GRUNDY...GENTRY...WESTERN MERCER...
NORTHWESTERN RAY...HARRISON...CALDWELL...DEKALB AND NORTHWESTERN
LIVINGSTON COUNTIES UNTIL 700 AM CDT...

At 622 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Irena to near Maysville to near Agency.
Movement was east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cameron, Bethany, Plattsburg, Lathrop, Hamilton, Gallatin, Albany,
Gower, Maysville, Grant City, Stewartsville, Agency, Polo, Jamesport,
Ridgeway, Osborn, Gilman City, Breckenridge, Pattonsburg and
Kingston.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 38 and 114.
 Interstate 29 between mile markers 40 and 41.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
north central, northwestern and west central Missouri.

LAT...LON 3973 9374 3948 9412 3966 9483 3989 9450
      4057 9450 4058 9372
TIME...MOT...LOC 1122Z 285DEG 45KT 4060 9443 3988 9443 3970 9469

Barham
Special weather statement, Jun 21, 5:28 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
628 AM CDT Fri Jun 21 2019

MOZ020-021-028>030-037-211215-
Platte MO-Buchanan MO-Ray MO-Clinton MO-Jackson MO-Clay MO-
628 AM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUCHANAN...CLAY...
SOUTHERN CLINTON...NORTHWESTERN RAY...PLATTE AND NORTHWESTERN JACKSON
COUNTIES UNTIL 715 AM CDT...

At 628 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dearborn, or 7 miles northeast of Weston, moving southeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Independence, Leavenworth, Liberty, Gladstone, Excelsior
Springs, Smithville, Kearney, Platte City, North Kansas City, Sugar
Creek, Riverside, Lawson, Plattsburg, Lathrop, Weatherby Lake,
Weston, Claycomo, Courtney and Pleasant Valley.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 15 and 17.
 Interstate 35 in Missouri between mile markers 7 and 38.
 Interstate 29 between mile markers 0 and 36.
 Interstate 635 near mile marker 12.
 Interstate 470 near mile marker 16.
 Interstate 435 between mile markers 27 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3964 9477 3947 9400 3902 9434 3936 9490
      3937 9488 3939 9489 3938 9492 3938 9493
      3940 9495
TIME...MOT...LOC 1128Z 303DEG 38KT 3948 9480

Barham

The radar

The Pleasant Hill radar (KEAX), 68 km away, was scanning. The volume nearest the first event began at 11:34 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
June 21, 5:34 AM CST to 5:37 AM CST
Where
Leavenworth County, 0.54 mi W of Basehor
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.130, -94.940

A ten inch tree was down at a residence near Basehor.

Thunderstorm Wind, Leavenworth

When
June 21, 5:38 AM CST to 5:41 AM CST
Where
Leavenworth County, 0.69 mi S of Lansing
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.240, -94.900

A tree went down on some power lines causing a power outage in portions of Lansing.

Thunderstorm Wind, Wyandotte

When
June 21, 5:40 AM CST to 5:43 AM CST
Where
Wyandotte County, 2.33 mi SSE of Piper
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.100, -94.850

Four to six inch tree limbs were down from thunderstorm winds.

Thunderstorm Wind, Johnson

When
June 21, 5:53 AM CST to 5:56 AM CST
Where
Johnson County, 1.61 mi E of Zarah
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.000, -94.790

Some three inch tree limbs were broken.

Thunderstorm Wind, Johnson

When
June 21, 6:22 AM CST to 6:25 AM CST
Where
Johnson County, Morse
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.850, -94.720

A 12 inch tree was blown down.

Thunderstorm Wind, Johnson

When
June 21, 6:25 AM CST to 6:28 AM CST
Where
Johnson County, 1.28 mi WSW of Holliday
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.020, -94.820

A large tree was blown down onto a house.

Hail, Johnson

When
June 21, 6:44 AM CST to 6:45 AM CST
Where
Johnson County, 0.69 mi S of Mission Hills
Measured
1.5 in hail
Reported by
Public
Coordinates
39.010, -94.630

Hail, Johnson

When
June 21, 7:36 AM CST to 7:38 AM CST
Where
Johnson County, 1.75 mi WNW of Lenexa
Measured
1.5 in hail
Reported by
Public
Coordinates
38.980, -94.760

Thunderstorm Wind, Johnson

When
June 21, 9:16 AM CST to 9:19 AM CST
Where
Johnson County, Olathe Johnson Co Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.830, -94.900

ASOS measured 60 mph wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838745, 838746, 838747, 838748, 838749, 838750, 838743, 838744, 838751.